I had restylane injected into my smile lines around my mouth yesterday. Looked great at first, but about 3hrs after injection one side of mouth started to swell and I felt a hard lump about size of fingertip on that side. Woke up VERY swollen on one side (other side minimally swollen) and mouth is being pulled into frown on that side only. I look like I have walnuts in my mouth. Is this sort of swelling normal? I saw a reputable Derm who I feel very confident in. Bruising is minimal.
Swelling on One Side of Mouth After Restylane - Normal?
Doctor Answers 9
Swelling with any of the hyaluronic acid products is common
Swelling with any of the hyaluronic acid products is common. They absorb water. Restylane in particular is hydrophilic, meaning it absorbs water. Immediately after being injected (within the hour) it’s normal for you to have swelling just from the product absorbing water. I always tell people not to be concerned over swelling within the first several days after a hyaluronic product has been injected, particularly in the lips. I would give it at least 2 weeks and let it settle down before seeing the doctor. We usually wait a month before doing any refinement of the procedure. A refinement could be removing product with hyaluronidase or adding more product if there is an area that is under corrected. But don’t be overly concerned. Even the best doctor can have a situation where there’s unevenness and that is not necessarily related to having too much product, it is often the body’s reaction to the product and the result may still turn out to be fine. You don’t want to evaluate the correction before you let all the normal swelling resolve.
Post-Restylane normal swelling vs. hematoma
Swelling after injection with the HA fillers is to be expected, and it's commonly more dramatic than patients may be ready for, but it is not worrisome. The kind of late-developing one-sided lump you ended up with sounds like something different. It's possible a blood vessel around the mouth/cheek area was poked, which normally is not a big deal, but sometimes does lead to more bleeding inside the tissue which can form a nodule called a hematoma. This can especially happen if the patient has taken aspirin, ibuprofen, or other blood thinners in the couple of weeks before injection.
See your board-certified dermatologist or plastic surgeon to help figure out what happened and to help fix it.
Swelling or Broken Blood Vessel After Restylane?
Hi HMiller. It sounds like you may have a Hematoma, which is a localized collection or pooling of blood caused by a broken blood vessel. This is a potential side effect of the injection procedure you had and we would recommend that you schedule an appointment with your injector to make sure. Good luck.
You might also like...
Swelling post restylene
This probably is a small hematoma after the injection.Sometimes a small vein is nicked and you get a little bleeding but it will go down.Ice the first 4 days will help then massage and maybe warm compresses.
Excessive swelling after Restylane should prompt a visit to your doctor
The sudden excess swelling you describe sounds a lot like a hematoma-- a deep blood collection. This can occur after any filler injection, especially around the mouth where there are prominent blood vessels. This can happen in any physician's hand, even those who are extremely experienced. Things that can make bleeding more likely include the use of blood thinners including aspirin and ibuprofen, as well as any significant activity or exercise after the procedure. I would suggest you see your doctor ASAP to check the area.
Swelling after Restylane
you may have developed a hematoma and a bruise may not yet be noticable. A hematoma is a collection of blood. If it is not a hematoma, then you are unusually experiencing a focal overcorrection or excessive swelling, which usually does not occur in just one area. See your doctor quickly for an evaluation.
Swelling after restylane
The bump you feel may be the restylane and you may want to call your doctor to see if he/she wants you to massage it to flatten it. As for the swelling this usually goes away in a few days.
Excessive Swelling is Not Normal After Restylane Injections
Time to revisit your reputable derm for an evaluation. You may have a hematoma, or an adverse reaction to your injections that may require intervention. See your doc asap. Hope that all is well.
Is swelling after Restylane normal?
Some swelling is expected for the first 2-3 days after injection of Restylane, however in your case it sounds like there is a deep bruise or hematoma in the area of severe swelling.
If your mouth is being pulled into a frown, it is possible that the hematoma is putting some pressure on a nerve.
I recommend contacting your doctor immediately and letting him/her evaluate the situation.
Until you get to your doctor, ice the area for 10 minutes every 2 hours.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.